Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 8, NWS Des Moines, IA

November 15, 202313 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 15, 2023, 2:35 PM CST for 13 counties in Iowa. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2023, 2:35 PM CST (20:35 UTC)
In effect from
Nov 16, 2023, 9:00 AM CST
Expired
Nov 16, 2023, 7:00 PM CST
In force
10 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS73 KDMX 152035
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
235 PM CST Wed Nov 15 2023

IAZ004>007-015>017-023>028-160445-
/O.NEW.KDMX.WI.Y.0008.231116T1500Z-231117T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Northwood, Lake Mills, Gilmore City,
Clear Lake, Britt, Manly, Clarion, Shell Rock, Eagle Grove,
Emmetsburg, Clarksville, Allison, Aplington, Algona, Laurens,
Belmond, Parkersburg, Waverly, Humboldt, Garner, Estherville,
Pocahontas, Fonda, Forest City, Dumont, Rolfe, Greene, Mason
City, Kanawha, and Hampton
235 PM CST Wed Nov 15 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...Portions of north central, northeast, and northwest Iowa.

* WHEN...From 9 AM to 7 PM CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-west highways. Use extra caution.

Secure outdoor objects.

&&

$$

KCM
5 follow-up statements
109 
WWUS73 KDMX 160359
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
959 PM CST Wed Nov 15 2023

IAZ004>007-015>017-023>028-161200-
/O.CON.KDMX.WI.Y.0008.231116T1500Z-231117T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Forest City, Clarion, Rolfe, Belmond,
Mason City, Gilmore City, Emmetsburg, Parkersburg, Algona,
Laurens, Britt, Pocahontas, Shell Rock, Greene, Dumont, Hampton,
Humboldt, Clarksville, Clear Lake, Fonda, Aplington, Eagle Grove,
Lake Mills, Manly, Waverly, Allison, Northwood, Garner, Kanawha,
and Estherville
959 PM CST Wed Nov 15 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northeast, and northwest Iowa.

* WHEN...From 9 AM to 7 PM CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Hagenhoff
041 
WWUS73 KDMX 160851
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
251 AM CST Thu Nov 16 2023

IAZ004>007-015>017-023>028-161700-
/O.CON.KDMX.WI.Y.0008.231116T1500Z-231117T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Clear Lake, Mason City, Clarksville,
Hampton, Greene, Pocahontas, Garner, Aplington, Lake Mills,
Allison, Northwood, Algona, Parkersburg, Estherville, Kanawha,
Waverly, Britt, Gilmore City, Forest City, Laurens, Humboldt,
Rolfe, Eagle Grove, Fonda, Dumont, Emmetsburg, Belmond, Shell
Rock, Clarion, and Manly
251 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM 
CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northeast, and northwest Iowa.

* WHEN...From 9 AM this morning to 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Martin
106 
WWUS73 KDMX 161602
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1002 AM CST Thu Nov 16 2023

IAZ004>007-015>017-023>028-170015-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-231117T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Fonda, Aplington, Forest City, Waverly,
Gilmore City, Manly, Algona, Humboldt, Belmond, Pocahontas,
Kanawha, Estherville, Clarksville, Northwood, Laurens, Hampton,
Allison, Mason City, Clear Lake, Parkersburg, Clarion, Britt,
Rolfe, Lake Mills, Eagle Grove, Greene, Garner, Shell Rock,
Emmetsburg, and Dumont
1002 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...Portions of north central, northeast, and northwest Iowa.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-west highways. Use extra caution.

Secure outdoor objects.

&&

$$

Bury
038 
WWUS73 KDMX 162050
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
250 PM CST Thu Nov 16 2023

IAZ004>007-015>017-023>028-170100-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-231117T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Fonda, Aplington, Forest City, Waverly,
Gilmore City, Manly, Algona, Humboldt, Belmond, Pocahontas,
Kanawha, Estherville, Clarksville, Northwood, Laurens, Hampton,
Allison, Mason City, Clear Lake, Parkersburg, Clarion, Britt,
Rolfe, Lake Mills, Eagle Grove, Greene, Garner, Shell Rock,
Emmetsburg, and Dumont
250 PM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...Portions of north central, northeast, and northwest Iowa.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east-west highways. Use extra caution.

Secure outdoor objects.

&&

$$

Bury
039 
WWUS73 KDMX 170055
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
655 PM CST Thu Nov 16 2023

IAZ004>007-015>017-023>028-170200-
/O.EXP.KDMX.WI.Y.0008.000000T0000Z-231117T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Northwood, Fonda, Clarion, Eagle Grove,
Algona, Allison, Lake Mills, Belmond, Hampton, Emmetsburg, Britt,
Greene, Forest City, Kanawha, Humboldt, Manly, Pocahontas, Clear
Lake, Laurens, Gilmore City, Shell Rock, Dumont, Garner, Rolfe,
Aplington, Mason City, Waverly, Parkersburg, Estherville, and
Clarksville
655 PM CST Thu Nov 16 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

Wind gusts have diminished this evening, dropping below advisory 
criteria, thus the advisory will be allowed to expire. Breezy 
conditions will continue through the evening.

$$

Hagenhoff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:37 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 15, 11:37 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 AM CST Wed Nov 15 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Tuesday/
Issued at 358 AM CST Wed Nov 15 2023

Key Messages:

- Outstanding Day Today! Get out and enjoy it!
- Monitoring light rain chances for Thursday night, mainly far
  east.
- Colder Friday, a bit warmer Saturday then more cooling.

A weak boundary has entered far northwest Iowa early this morning
and that boundary represents the leading edge of some drier air.
That boundary will sink a little farther into central Iowa this
morning before washing out and the flow returns to light southerly.
Otherwise, this is the day folks! Get out and enjoy it as this very
likely will be the nicest day the remainder of this fall with
lighter wind, mostly sunny skies and temperatures in the 64 to
70 range.

More uncertainty on temperatures for Thursday Pacific moisture
advecting in at the mid to upper levels will bring increasing cloud
cover and may result in mostly cloudy skies by the afternoon hours.
The clouds could be detrimental to temperatures pending arrival
time. At this point, expecting the mixing and some sun in the
morning should be enough to boost readings into the 60s but these
could tail off with the arrival of the clouds. At the low levels,
the Gulf moisture remains cut off by a high pressure ridge tough
some indirect moisture advection from western Texas will be lifting
towards Iowa ahead of a cold front that will reach far northwest
Iowa by Thursday afternoon. That boundary will move through the
remainder of the state Thursday night along with the associated
short wave. The forecast dilemma is if enough saturation will
occur before the forcing passing through the forecast area. The
NBM precipitation probabilities appear too far east and suspect
the CAMs, mid-range deterministics and HREF are more correct with
at least light rain/shower potential west into central Iowa.
Southerly winds will be gusty on Thursday along with more gust
from the northwest with the frontal passage. Gusts over 35 mph are
possible.

Friday will be much cooler but with high pressure moving through the
state, conditions won't be too bad with highs in the 40s and mainly
lighter wind though mixing may push afternoon winds to the 10 to 15
mph range over northwest Iowa. Warm advection returns for Saturday
with highs back into the 50s.

Solutions are starting to converge for Sunday and into early next
week with an upper low moving into south central Nebraska by late
Sunday then fragmenting into a few areas as it settles southeast.
This solution does bring a chance of rain to the state, mainly
central and southeast by Monday but again the NBM has the chances
spread out too much as it tries to ingest all solutions. There
remain spatial and temporal issues with the upper low diving south
through Canada early next week which will influence Iowa's weather a
large portion of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1130 AM CST Wed Nov 15 2023

VFR conditions expected to continue through the TAF period. Winds
remain light and variable across much of the area early this
afternoon but will eventually settle out of the south tonight
remaining under 12 knots through much of the overnight before
winds increase tomorrow morning becoming gusty through the
afternoon hours Thursday with gusts of 30-40 knots. Before that, a
period of LLWS will be possible at KFOD/KMCW/KALO overnight
tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...KCM
Hazardous weather outlook, Nov 15, 4:53 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
453 AM CST Wed Nov 15 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
453 AM CST Wed Nov 15 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty winds will prevail across much of Iowa Thursday,
especially central into northern areas, including potential wind
gusts 40+ mph at times.

Elevated fire weather conditions may also be experienced once
again on Thursday across central into northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.